Alert archive / Iowa / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 87, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 31, 2002, 9:43 PM CDT for Mahaska County, Iowa. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 31, 2002, 9:43 PM CDT (02:43 UTC)
- Expired
- May 31, 2002, 10:30 PM CDT
- In force
- 47 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Mahaska County, IA
The radar
The Des Moines radar (KDMX), 114 km from the middle of the area, began a volume at 02:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 2.7 hours before the alert went out and 326 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1410 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 2275 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 175 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.8
The text
As transmitted, in the capitals the NWS used until 2016.
095 WUUS53 KDMX 010243 SVRDSM IAC123-010330- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 943 PM CDT FRI MAY 31 2002 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN MAHASKA COUNTY IN SOUTH CENTRAL IOWA * UNTIL 1030 PM CDT * AT 939 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES NORTH OF KEOMAH VILLAGE...OR ABOUT 25 MILES NORTH OF OTTUMWA...MOVING SOUTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR ROSE HILL AROUND 950 PM AND NEAR FREMONT AROUND 1005 PM. HAIL UP TO THE SIZE OF NICKELS IS LIKELY IN THE WARNED AREA. LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS UNTIL THE STORM PASSES. LAT...LON 4142 9247 4129 9263 4116 9241 4131 9233 KINNEY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 9:15 PM CDT, 28 minutes earlier.
Area forecast discussion, May 31, 9:15 PM CDT, 28 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 915 PM CDT FRI MAY 31 2002 WL UPDATE TO HIKE TEMPS. DECENT WAA WITH WAVERING FNTL BNDRY SRN IA. ON BORDER OF CAP LINE TNGT HWVR DVLP SWELLING CU WITH PSBLE NEW CELLS JUST S OF KDSM AREA. GOES SOUNDINGS SHOW ANY DVLP SHULD BE HI BASED ELEVATED. .DSM...NONE FORSTER
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 10:22 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska | 38 min |
| May 31, 10:38 PM CDT | Severe Thunderstorm Warning | DMX | Wapello | 67 min |
| May 31, 11:04 PM CDT | Severe Thunderstorm Warning | DMX | Davis | 56 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.